When you’re sick, an over-the-counter (OTC) medication can be just what the doctor ordered. Of course, without a prescription, it’s only figuratively what the doctor ordered—meaning it may be a good idea to check in with a pharmacist about how to use the medication properly. Far too often, people misuse OTC drugs, believing they’re inherently safer than those doled out by doctors. Unfortunately, this results in a shockingly high rate of hospitalizations, and even deaths—particularly among one demographic. Read on to discover what half of all ER visits from OTC medications have in common, and why some people are at a higher risk of harm.
RELATED: If You’re Over 60, Do Not Take This OTC Medication Every Day, Officials Say.
Researchers have discovered an alarming recent trend regarding patients visiting the emergency room. A 2018 study published in the medical journal Innovations in Pharmacy found that among those individuals seeking emergency care related to OTC medications, nearly half—48 percent—are adolescents between the ages of 10 and 19 years old.
“Adolescents’ misuse of over-the-counter medications is a growing patient safety concern, resulting in an alarming number of poisonings and emergency department visits,” the study states. “OTC medications are easily accessible and adolescents often have the misconception that these medications are safe, even at higher than recommended doses,” they add.
RELATED: Never Use This Common Medication for Longer Than a Week, Experts Warn.
In particular, two types of OTC medications are behind many ER visits. “Dextromethorphan and acetaminophen are the most common and frequently misused OTC medications among adolescents, with significantly dangerous health risks if used improperly,” the researchers warn.
Dextromethorphan is a cough suppressant found in popular brands such as Robitussin and DayQuil/NyQuil. The Mayo Clinic warns that an overdose of this product can cause blurred vision, confusion, drowsiness or dizziness, nausea or vomiting, slowed breathing, unusual agitation, headache, stomach pain, and more.
Acetaminophen, a fever and pain reliever commonly branded as Tylenol, is also found in Robitussin, DayQuil/NyQuil, and other brands such as Mucinex and Alka-Seltzer. Acetaminophen overdose is the most common cause of acute liver failure, experts warn.
The study notes a steep rise in OTC medication-related hospitalizations and deaths in recent decades—particularly affecting young people. “The Centers for Disease Control and Prevention (CDC) reports that poisoning deaths among adolescents aged 15 to 19 increased by 91 percent from 2000 to 2009. Equally concerning is that adolescents under the age of 18 are the most rapidly growing age group misusing OTC medications,” the researchers write.
These incidents include both intentional and unintentional misuse of medication—meaning any way of ingesting the drugs which fails to meet dosage recommendations. “This includes taking a higher than recommended dose, using it more frequently than directed, or combining the medication with other licit or illicit substances,” the study explains.
For more health news sent directly to your inbox, sign up for our daily newsletter.
According to the researchers, young people between the ages of 10 and 19 are especially vulnerable to the dangers of OTC medication misuse. “It is a time when adolescents experience an increased need for a sense of belonging and acceptance among their peers. It is also early in adolescence when parents and caregivers typically begin to transfer responsibility for independent self-medication, at about age 11 or 12, and shift increasingly more as the child ages,” the study says.
Part of the problem, experts say, is a lack of education surrounding medication side effects and potential for overdose during this time of transition. Unfettered access is another likely culprit: a 2010 study in the journal Academic Pediatrics found that 78 percent of adolescents had used OTC medications within the previous month—with or without parental oversight. “Easy accessibility to OTC medications likewise contributes to adolescents’ false perceptions that they are safer than those requiring a prescription,” the 2018 study states.
Talking to your children about the potential dangers of OTC medications could greatly reduce their chances of experiencing side effects or overdose. Speak with your doctor or pharmacist for more information on how to begin the conversation.
RELATED: If You Take These 2 OTC Meds Together, You’re Putting Your Liver at Risk.